Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 9, NWS Cheyenne, WY

January 27, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 27, 2018, 2:08 AM MST for 4 counties in Wyoming. It took effect at Jan 27, 2018, 8:00 PM MST. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Jan 27, 2018, 2:08 AM MST (09:08 UTC)
In effect from
Jan 27, 2018, 8:00 PM MST
Expired
Jan 27, 2018, 8:44 PM MST
In force
44 min
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS75 KCYS 270908
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
208 AM MST Sat Jan 27 2018

...Strong Winds Returning Tonight to Wind Prone Areas of 
Southeast Wyoming...

WYZ106-110-280000-
/O.NEW.KCYS.HW.A.0009.180128T0300Z-180128T1700Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
208 AM MST Sat Jan 27 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Sunday
morning. 

* TIMING...8PM Tonight Through 10 AM Sunday.

* WINDS...West to southwest winds 35 to 45 mph sustained with
  gusts to 65 mph possible along Interstate 80 between Laramie and
  Rawlins near Arlington and Interstate 25 near Bordeaux between
  Chugwater and Wheatland.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, especially on west to east
  oriented sections of roadway. Light load semis and those towing
  camper trailers may encounter increased blowoff or blowover
  risks on Interstate 80 near Arlington and Interstate 25 near
  Bordeaux.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
454 
WWUS75 KCYS 271937
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1237 PM MST Sat Jan 27 2018

...STRONG WINDS RETURN TONIGHT TO THE WIND PRONE AREAS OF
SOUTHEAST WYOMING...

WYZ110-281230-
/O.UPG.KCYS.HW.A.0009.180128T0300Z-180128T1700Z/
/O.NEW.KCYS.HW.W.0010.180128T0300Z-180128T1700Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1237 PM MST Sat Jan 27 2018

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
MST SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 8 PM this evening to 10 AM MST
Sunday. The High Wind Watch is no longer in effect. 

* TIMING...8PM Tonight Through 10 AM Sunday. The strongest winds
  are expected to start after midnight. 

* WINDS...West to southwest winds 35 to 45 mph sustained with
  gusts to 65 mph possible along Interstate 80 between Laramie and
  Rawlins near Arlington and Elk Mountain.  

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, especially on west to east
  oriented sections of roadway. Light load semis and those towing
  camper trailers may encounter increased blowoff or blowover
  risks on Interstate 80 near Arlington and Elk Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-281230-
/O.CON.KCYS.HW.A.0009.180128T0300Z-180128T1700Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1237 PM MST Sat Jan 27 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING
THROUGH SUNDAY MORNING...

* TIMING...8PM Tonight Through 10 AM Sunday.

* WINDS...West to southwest winds 35 to 45 mph sustained with
  gusts to 65 mph possible along Interstate 25 near Bordeaux 
  between Chugwater and Wheatland. 

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, especially on west to east
  oriented sections of roadway. Light load semis and those towing
  camper trailers may encounter increased blowoff or blowover
  risks on Interstate 25 near Bordeaux. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
286 
WWUS75 KCYS 280344
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
844 PM MST Sat Jan 27 2018

...STRONG WINDS TONIGHT AND SUNDAY MORNING FOR THE INTERSTATE 80
WIND CORRIDOR BETWEEN LARAMIE AND RAWLINS...

WYZ106-280445-
/O.CAN.KCYS.HW.A.0009.000000T0000Z-180128T1700Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
844 PM MST Sat Jan 27 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch for the Central Laramie Range and Southwest Platte 
County including Bordeaux.

Conditions are not favorable for the development of high winds. 
However, west winds may gust between 45 and 55 mph at times later
tonight and early Sunday morning.

$$

WYZ110-281700-
/O.CON.KCYS.HW.W.0010.000000T0000Z-180128T1700Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
844 PM MST Sat Jan 27 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MST SUNDAY...

* TIMING...Late this evening through 10 AM Sunday. The strongest 
  winds are expected to develop after midnight tonight. 

* WINDS...West to southwest winds 35 to 45 mph sustained with
  gusts to 65 mph along Interstate 80 between Laramie and Rawlins
  near Arlington and Elk Mountain.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles. Light load semis and those
  towing camper trailers may encounter increased blowoff or
  blowover risks along Interstate 80 near Arlington and Elk
  Mountain. Patchy blowing snow will create icy patches on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 26, 8:57 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 26, 8:57 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
857 PM MST Fri Jan 26 2018

.UPDATE...
Issued at 855 PM MST Fri Jan 26 2018

The only update this evening was for winds tonight. The 00Z local
CAG-CPR 850/700mb height gradients have decreased from 50-55m to
40-45m. There has been no evidence of wave cloud development across
Carbon County, and winds were 15-20 mph sustained with brief gusts
to 35 mph. Winds will increase to 25 to 35 mph sustained with some
gusts to 50 mph later tonight into Saturday morning. Cancelled the
High Wind Watch as the potential for high winds has ended.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 240 PM MST Fri Jan 26 2018

Some mtn snow showers should persist into early this evening
before dissipating, with mainly clear skies expected over the CWA
otherwise tonight. Still some question as to whether winds in the
Arlington area will come up to high wind levels overnight as
gradients not looking all that high at this time. Will keep the
watch going for now and let evening shift upgrade or cancel
depending on if winds look like they will come up. Milder and
breezy/windy across the CWA Saturday with increasing clouds as
the next surge of upper level moisture moves into the area. Should
see a return of mtn snow showers by late in the day as the
moisture rides up the facing slopes. Little change through
Saturday night with windy conditions persisting around the mtns.

.LONG TERM...(Sunday through Friday)
Issued at 240 PM MST Fri Jan 26 2018

Milder and mainly dry weather seen for the CWA Sunday through
Tuesday as upper ridging builds over the western CONUS Sunday then
shifts east and weakens Monday into Tuesday. Some breezy to windy
areas around the mtns at times as the pressure gradient fluctuates.
Next cold front looks to pass across later Tuesday bringing a
chance for some snow showers to the CWA Weds. Cool and somewhat
unsettled weather for Thursday and Friday as large scale cyclonic
upper flow sets up over the CONUS with weak impulses passing
across the area bringing snow showers.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 846 PM MST Fri Jan 26 2018

VFR. FEW-SCT mid-high clouds will increase in coverage from west to
east overnight tonight into Saturday. There will be breezy to windy
periods across much of southeast WY with westerly winds gusting to
25-35 kt. Winds may be higher over and near the mountains. Lighter
westerly winds will prevail across the NE Panhandle.

&&

.FIRE WEATHER...
Issued at 240 PM MST Fri Jan 26 2018

No fire weather concerns anticipated into early next week with
cool temperatures and melting snow cover along with min RHs well
above critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jan 26, 9:07 PM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
907 PM MST Fri Jan 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
280415-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
907 PM MST Fri Jan 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-105-109>114-280415-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
907 PM MST Fri Jan 26 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Westerly winds 15 to 25 mph will increase to 25 to 35 mph with
occasional gusts to 50 mph overniggt tonight, especially between
Laramie and Rawlins.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 12:37 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte19 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.